Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Flagstaff, AZ

August 29, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 29, 2013, 9:43 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2013, 9:43 PM MST (04:43 UTC)
Expired
Aug 30, 2013, 12:45 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 50 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WGUS55 KFGZ 300443
FFWFGZ
AZC025-300745-
/O.NEW.KFGZ.FF.W.0038.130830T0443Z-130830T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 PM MST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1245 AM MST

* AT 937 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT UP TO ONE AND THREE QUARTERS OF AN INCH OF RAIN HAD FALLEN FROM 
A THUNDERSTORM OVER THE WARNED AREA IN THE PAST HOUR. FLASH FLOODING 
CAN BE EXPECTED IN THE VICINITY OF WET BEAVER CREEK THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DRY BEAVER 
CREEK...WET BEAVER CREEK...WALKER CREEK...LONG CANYON...RUSSELL WASH 
AND RARICK CANYON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3464 11180 3468 11178 3471 11171 3470 11164
      3465 11162 3462 11182

$$
2 follow-up statements
433 
WGUS75 KFGZ 300623
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1123 PM MST THU AUG 29 2013

AZC025-300745-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-130830T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1123 PM MST THU AUG 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR EAST
CENTRAL YAVAPAI COUNTY...

AT 1113 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT LIGHT SHOWERS WERE PRESENT NEAR THE WARNING AREA. LIGHT TO 
MODERATE RAIN SHOWERS MAY CONTINUE THROUGH THE NEXT HOUR OR TWO. 
CONTINUE TO EXERCISE CAUTION AS LEVELS ON AREA CREEKS AND STREAMS 
GRADUALLY SUBSIDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WET BEAVER
CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WET BEAVER 
CREEK...BEAVER CREEK...WALKER CREEK...LONG CANYON...RUSSELL WASH AND 
RARICK CANYON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3464 11180 3468 11178 3471 11171 3470 11164
      3465 11162 3462 11182

$$
293 
WGUS75 KFGZ 300739
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1239 AM MST FRI AUG 30 2013

AZC025-300748-
/O.EXP.KFGZ.FF.W.0038.000000T0000Z-130830T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1239 AM MST FRI AUG 30 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MST FOR EAST
CENTRAL YAVAPAI COUNTY...

HEAVY RAIN WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
RAINFALL TOTALS IN EXCESS OF TWO INCHES HAVE BEEN INDICATED BY 
RADAR AND LOCAL WASHES AND TRIBUTARIES WILL CONTINUE TO RUN HIGH 
EARLY THIS MORNING WHILE GRADUALLY SUBSIDING OVERNIGHT. 

LAT...LON 3464 11180 3468 11178 3471 11171 3470 11164
      3465 11162 3462 11182

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 8:45 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 29, 8:45 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST THU AUG 29 2013

.SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN ANCHORED OVER ARIZONA
THROUGH SUNDAY. A TROUGH MOVING ACROSS THE SOUTHWEST WILL BRING VERY
HIGH MOISTURE LEVELS INTO ARIZONA AND PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. FROM LABOR DAY THROUGH MUCH OF NEXT
WEEK...A RETURN TO MORE TYPICAL MONSOON ACTIVITY IS EXPECTED.

&&

DISCUSSION...ACTIVE WEATHER PERSISTS WELL INTO THIS EVENING WITH
SEVERAL POCKETS OF VERY HEAVY RAINFALL OBSERVED. SOME FLOODING WAS
REPORTED LATE THIS EVENING IN THE PAYSON VICINITY WITH TRAINING
THUNDERSTORMS IN THAT AREA. PARTS OF YAVAPAI COUNTY ALSO RECEIVED
SIGNIFICANT RAINFALL NEAR DEWEY-HUMBOLDT AND SOUTH OF THE CROWN KING
AREA.

AS OF THIS WRITING...WIDESPREAD THUNDERSTORM ACTIVITY PERSISTS
ACROSS MUCH OF THE SOUTHERN HALF OF OUR FORECAST AREA...LIKELY
SUPPORTED BY AN INVERTED TROUGH MOVING INTO THE EASTERN PART OF THE
STATE. WITH THIS FEATURE MOVING THROUGH THINGS WILL BE SLOW TO WIND
DOWN TONIGHT...AND EXPECT SCATTERED ACTIVITY TO PERSIST LATE INTO
THE OVERNIGHT HOURS.

.PREV DISCUSSION /FROM 325 PM MST/...AN INVERTED TROUGH AXIS IS
EVIDENT ON SATELLITE THIS AFTERNOON...STRETCHING FROM THE NORTHERN
GULF OF CALIFORNIA... THROUGH EAST CENTRAL AZ AND INTO NEW MEXICO.
MOISTURE VALUES HAVE CREPT UP EVEN MORE THAN WHAT THEY WERE THIS
MORNING...OVER ONE INCH ON THE MOGOLLON RIM AND CLOSE TO 2 INCHES IN
FAR SW YAVAPAI COUNTY. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM
THE FLAGSTAFF AREA WESTWARD...AND THIS IS WHERE THE BEST CHANCE OF
SOME LOCALIZED FLASH FLOODING WILL BE FOR THE NEXT FEW
HOURS...INCLUDING YAVAPAI AND WESTERN COCONINO. STORM DEVELOPING IN
WESTERN NEW MEXICO AND APACHE COUNTY AZ ARE ALSO PUSHING
WESTWARD...AND MAY BRING ANOTHER ROUND OF SHOWERS AND STORMS TO THE
WINSLOW AND FLAGSTAFF AREAS BY MID EVENING.

FOR FRIDAY AND SATURDAY...THE TROUGH LIFTS SLOWLY NORTHWARD ACROSS
THE REGION WITH HIGH PRECIPITABLE WATER VALUES PERSISTING. SHOWERS
AND THUNDERSTORMS ARE LIKELY...SOME WITH VERY HEAVY RAIN AND
LOCALIZED FLOODING IS POSSIBLE. BY SUNDAY...SOME DRIER AIR IS
FORECAST TO WORK INTO THE SOUTHEAST PART OF THE FORECAST
AREA...INCLUDING THE WHITE MTNS AND GILA COUNTY. WE DECREASED RAIN
CHANCES SOMEWHAT IN THIS AREA...BUT LATER SHIFTS MAY NEED TO ADJUST
DOWNWARD EVEN MORE. THE HIGHEST CHANCE OF STORMS WILL SHIFT TO THE
AREA FROM AROUND FLAGSTAFF NORTHWARD.

MONDAY THROUGH WEDNESDAY...STRONG HIGH PRESSURE IS FORECAST TO
DEVELOP OVER THE SOUTHERN ROCKIES...WITH A SOUTHEASTERLY FLOW OVER
AZ. THE EXTREME MOISTURE LEVELS WE HAVE TODAY WILL GRADUALLY
DECREASE BRINGING US BACK TO A MORE NORMAL MONSOON PRECIPITATION
PATTERN BY WEDNESDAY. EXPECT A CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION..FOR THE 06Z PACKAGE...SCATTERED SHRA/TSRA WILL CONTINUE
LATE INTO THE OVERNIGHT...GRADUALLY BECOMING MORE ISOLATED AFTER
09Z. STORMS MOST NUMEROUS SOUTH OF A KGCN-KRQE LINE.  MVFR/ISOLATED
IFR IN THE HEAVIER SHOWERS. EXPECT ISOLATED -SHRA/TSRA CONTINUING
INTO THE MORNING HOURS.  STORMS WILL INCREASE IN COVERAGE AGAIN AFT
18Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....CO/JJ
AVIATION...CO/BK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 29, 10:45 AM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST THU AUG 29 2013

AZZ004>018-037>040-300600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1045 AM MST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
MAIN THREATS WILL BE FROM LOCALIZED FLASH FLOODING AND ISOLATED SEVERE
THUNDERSTORMS WHICH MAY PRODUCE LARGE HAIL. A FLASH FLOOD WATCH IS
IN EFFECT FOR YAVAPAI COUNTY UNTIL 11 PM MST. SCATTERED
THUNDERSTORM AND SHOWER ACTIVITY WILL CONTINUE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...A TROUGH WILL MOVE ACROSS ARIZONA INCREASING
COVERAGE FOR RAIN SHOWERS AND THUNDERSTORMS FROM SOUTH TO NORTH.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND
MAY CONTINUE THROUGH THE OVERNIGHT HOURS THIS WEEKEND. THE MAIN
THREAT WILL BE FROM HEAVY RAIN AND LOCALIZED FLASH FLOODING.

MONDAY AND TUESDAY...GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS
ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 29, 8:27 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
827 PM MST THU AUG 29 2013

AZZ012-016-300415-
COCONINO AZ-
827 PM MST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 915 PM MST

AT 822 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
TWO GUNS TO 13 MILES SOUTH OF METEOR CRATER...AND MOVING WEST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS LIKELY ALONG THE NORTH END
OF THE LINE NORTHEAST OF TWO GUNS. WIND GUSTS FROM 30-40 MPH ARE
EXPECTED WITH THESE STORMS...WITH THE OUTFLOW WINDS SPREADING WELL
AHEAD OF THE LINE TO THE WEST. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING ARE ALSO EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3523 11085 3475 11084 3479 11125 3527 11126
TIME...MOT...LOC 0325Z 097DEG 10KT 3515 11096 3485 11095
Special weather statement, Aug 29, 9:25 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 PM MST THU AUG 29 2013

AZZ008-037-300500-
YAVAPAI AZ-
925 PM MST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 1000 PM MST

AT 919 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF CAMP VERDE. THIS STORM IS MOVING
TO THE WEST AND WILL LIKELY IMPACT INTERSTATE 17 NEAR CAMP VERDE FOR
THE NEXT 45 MINUTES.

HAIL UP TO THE SIZE OF ONE HALF INCH AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3443 11195 3465 11201 3468 11171 3451 11166
TIME...MOT...LOC 0421Z 180DEG 0KT 3461 11161

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 29, 6:40 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 29, 6:52 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 6:56 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Aug 29, 7:28 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 7:45 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 29, 8:12 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Aug 29, 8:27 PM MSTSpecial Weather StatementFGZ48 min
Aug 29, 9:25 PM MSTSpecial Weather StatementFGZ35 min
Aug 29, 11:20 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 2:14 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 30, 9:55 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai33 hr
Aug 30, 12:03 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 30, 1:33 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 30, 3:29 PM MSTSevere Thunderstorm WarningFGZApache31 min
Aug 30, 4:11 PM MSTAreal Flood AdvisoryFGZYavapai64 min
Aug 30, 4:19 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.